Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 16, NWS Seattle, WA

November 22, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 22, 2016, 3:18 AM PST for San Juan County, Washington. It took effect at Nov 22, 2016, 6:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2016, 3:18 AM PST (11:18 UTC)
In effect from
Nov 22, 2016, 6:00 AM PST
Expired
Nov 22, 2016, 2:51 PM PST
In force
9 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2016-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2016-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS76 KSEW 221118
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
318 AM PST TUE NOV 22 2016

WAZ001-503-230000-
/O.NEW.KSEW.WI.Y.0016.161122T1400Z-161123T0200Z/
/O.NEW.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
318 AM PST TUE NOV 22 2016

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS
EVENING...
...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS EVENING.
A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN
EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON. 

* TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT
  AND THURSDAY.

* WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY.
  SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY
  NIGHT AND THURSDAY.

* IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED
  POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY
  RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND
  CAUSE TRAVEL DIFFICULTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ506-510-230000-
/O.NEW.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA-
318 AM PST TUE NOV 22 2016

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON. 

* TIMING...POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND THURSDAY.

* WINDS...SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...POSSIBLE POWER OUTAGES...TOPPLED TREES...AND TRAVEL
  DIFFICULTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
775 
WWUS76 KSEW 221720
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
920 AM PST TUE NOV 22 2016

WAZ506-510-230200-
/O.EXA.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/
/O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA-
920 AM PST TUE NOV 22 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

* TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT
  AND THURSDAY.

* WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY.
  SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY
  NIGHT AND THURSDAY. 

* IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED
  POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY
  RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND
  CAUSE TRAVEL DIFFICULTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WAZ001-503-230200-
/O.CON.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/
/O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
920 AM PST TUE NOV 22 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* TIMING...WINDY TODAY. POSSIBLE DAMAGING WINDS WEDNESDAY NIGHT AND 
  THURSDAY. 

* WINDS...SOUTHEAST 20 TO 35 MPH WITH GUSTS TO 45 MPH TODAY. 
  SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE WEDNESDAY 
  NIGHT AND THURSDAY. 

* IMPACTS...WINDS TODAY COULD BREAK TREE LIMBS AND CAUSE ISOLATED 
  POWER OUTAGES. WINDS WEDNESDAY NIGHT AND THURSDAY COULD POSSIBLY 
  RESULT IN MORE WIDESPREAD POWER OUTAGES...TOPPLE TREES...AND 
  CAUSE TRAVEL DIFFICULTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
965 
WWUS76 KSEW 222251
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
251 PM PST TUE NOV 22 2016

WAZ001-503-506-510-231300-
/O.CAN.KSEW.WI.Y.0016.000000T0000Z-161123T0200Z/
/O.CON.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
251 PM PST TUE NOV 22 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

* TIMING...DAMAGING WINDS POSSIBLE WEDNESDAY NIGHT INTO
  THANKSGIVING DAY.

* WINDS...SOUTHEAST 20 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...HIGH WIND COULD POSSIBLY RESULT IN WIDESPREAD POWER
  OUTAGES...TOPPLE TREES...AND CAUSE TRAVEL DIFFICULTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 22, 3:18 AM PST, 0 minutes earlier.

Area forecast discussion, Nov 22, 3:18 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
318 AM PST Tue Nov 22 2016

.SYNOPSIS...Active weather is expected for the next week as a
series of wet and windy weather systems move through.

&&

.SHORT TERM...A front will bring rain to the coast this morning
and to the interior in the afternoon. It will also be locally
windy in the northwest interior. A wind advisory has been issued
for this. Rain will change to showers tonight as the front moves
inland. Snow levels will be low enough for accumulations in the
mountains. It looks like the volcanoes will get the most. Southerly
flow aloft is not as favorable for the passes. Amounts look to be
just below advisory levels.

Showers will linger Wednesday - mostly coast and mountains.
Another wet and windy front will reach the area Wednesday night
and Thursday. This system could bring high wind to parts of the
north interior Wednesday night or Thursday. A high wind watch has
been issued. There will also be more snow for the mountains. A
special weather statement is out to highlight this for travelers
going over the passes on Thanksgiving. Schneider

.LONG TERM...Another in a series of fronts will move through the
area Thursday night, possibly with a surface low crossing the
northwest Olympic peninsula for another windy period.

Another weather system will reach the area Saturday although it
looks like the brunt of the rain and wind will move onshore to
the south of the forecast area. After a break on Sunday, yet
another front will bring more rain Sunday night with decreasing
showers Monday. Schneider

&&

.AVIATION...A strong occluded front over the coastal waters
will move slowly inland today. Rain was nearing the coast at 10Z
and will spread over the interior by midday. VFR conditions still
predominate at 10Z with CIGS generally 5000 feet or higher. CIGS
are expected to gradually lower this afternoon and this evening as
rain continues. However, CIGS in most areas should remain VFR
4000-5000 feet through 02Z. MVFR conditions are expected to
finally develop after 04Z.

The front will raise gusty surface winds over the coast and north
interior through early evening.

KSEA...VFR through 00Z with CIGS around 5000 feet. Rain from the
front should reach the terminal around 19Z. CIGS should drop below
5000 feet after 00Z with MVFR CIGS eventually developing after 04Z.
Surface winds will remain S-SE 6-14 KT. Kam

&&

.MARINE...A strong occluded front over the coastal waters will move
slowly inland today. Winds have risen and Destruction island has
reach gale force. SE winds over the East entrance to the strait are
almost to gale levels at 10Z/2 AM. The front will crawl inland today
which will prolong the period of windy weather. The winds are
expected to ease slowly late today as the front weakens over the
area.

After a short break on Wednesday with surface trough over the
coastal waters and moderate S-SW flow, another stronger occluded
front will approach the region Wednesday afternoon and evening. The
front should reach the WA coast around midnight then will move
slowly inland through Thursday morning.

Models have been showing a surface low racing NE along the front
then moving across W WA late Thursday night. The GFS and ECMWF
models have yet to reach agreement on the strength, track, and
timing of this low so confidence is lacking. Kam

&&

.HYDROLOGY...Flooding is not expected during the next 7 days,
with the possible exception of minor flooding on the Skokomish
River.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory from 6 AM this morning to 6 PM PST this evening
     for San Juan County-Western Whatcom County.

     High Wind Watch from Wednesday evening through Thursday
     afternoon for Admiralty Inlet Area-San Juan County-Western
     Skagit County-Western Whatcom County.

PZ...Gale Watch from Wednesday afternoon through Thursday morning for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory from 10 AM this morning to 4 PM PST
     Wednesday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 10 AM PST this morning for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory for rough bar until 6 AM PST Wednesday for
     Grays Harbor Bar.

     Gale Watch from Wednesday afternoon through Thursday afternoon
     for East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 6 PM PST this evening for East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 1 PM PST this afternoon for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 PM PST this evening for Admiralty
     Inlet.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:44 PM PSTSmall Craft Advisory for Rough BarSEW5 days
Nov 22, 2:51 AM PSTGale WatchSEW11 hr
Nov 22, 3:18 AM PSTHigh Wind WatchSEWSan Juan31 hr
Nov 22, 1:54 PM PSTGale WarningSEW44 hr
Nov 22, 2:29 PM PSTFlood WatchSEWMason38 hr
Nov 22, 2:33 PM PSTSmall Craft Advisory for Hazardous SeasSEW25 hr
Nov 22, 2:52 PM PSTWinter Storm WatchSEW19 hr
Nov 22, 2:52 PM PSTWinter Weather AdvisorySEW16 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.